Florida, 2019

Tornado in Florida, October 19, 2019

October 19, 2019 · NWS MLB · 1 event in 1 county or zone

A weak, short-lived tornado (landspout) occurred in rural, western Indian River County as rain bands from Tropical Storm Nestor moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A weak, short-lived tornado (landspout) occurred in rural, western Indian River County as rain bands from Tropical Storm Nestor moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 19, 9:55 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 19, 9:55 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Sat Oct 19 2019

.DISCUSSION...
Drier air is moving in from the west and this will reduce coverage
of rain into the early aftn. Warm front has lifted just
north of our FA but low level shear/helicity remains
fairly stout esp across northern sections. Instability is
lacking given the considerable cloud cover but should see some
breaks in the cloudiness as the drier air moves in. Expect gusty
winds to increase as winds just above the surface mix down and may
need to put up a Wind Advisory for the aftn. Of more immediate
concern is the Tornado Watch which is in effect through Noon. Each
local WFO has the option to extend a Watch for up to 2 hours
past the original expiration time (after consulting with SPC of
course). This does not happen often but may be prudent in this case.
Lake county appears to be done with the TOR threat but a low
threat for a tornado may linger for the remaining counties
(Osceola/Brevard north) in the Watch.

&&

.AVIATION...SCT-NMRS showers with a few storms will continue thru
early afternoon the begin to taper by mid to late afternoon with
closest point of approach of Nestor. The showers and brief storms
may bring brief IFR cigs NR FL015-025 along with 2SM in shra, with
sfc wnd gusts NR 25-30kt PSBL in shra into afternoon.

&&

.MARINE...
Advisory conds continue to unfold across the waters north of
Sebastian inlet due to increased gradient winds on periphery of TS
Nestor. The present advisory remains in good shape for all the
waters north of Sebastian Inlet through late tonight with exercise
Caution headlines for the Treasure Coast.
Showers and occasional squalls and marine supercells will add to the
overall inclement conditions areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  72  84  70 /  90  40  10  10
MCO  82  72  86  70 /  90  40  10  10
MLB  85  73  87  75 /  90  40  30  10
VRB  85  74  88  74 /  80  50  50  20
LEE  84  71  86  70 /  90  40  10   0
SFB  83  71  86  69 /  90  30  10  10
ORL  84  72  86  70 /  90  40  10  10
FPR  84  74  88  75 /  70  60  60  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until noon EDT today for Coastal Volusia-Inland
     Volusia-Northern Brevard-Northern Lake-Orange-Osceola-
     Seminole-Southern Brevard-Southern Lake.

AM...Tornado Watch until noon EDT today for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 AM EDT Sunday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

&&

Kelly/Rodriguez/Combs
Hazardous weather outlook, Oct 19, 3:45 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
445 AM EDT Sat Oct 19 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
445 AM EDT Sat Oct 19 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and embedded storms are poised to affect the
area from this morning into afternoon with closest point of
approach of Tropical Storm Nestor to N FL today. Daytime heating
and abundant moisture will lead to the high coverage of showers
and embedded storms. Affected areas will see briefly heavy rains,
gusty winds to 40 to 50 mph, and occasional lightning through mid
afternoon. An isolated tornado will remain possible in any cells
which acquire rotation, especially this morning.

.FLOOD IMPACT...
Rain amounts up to one to two inches with isolated higher amounts
may occur into the early afternoon. Areas affected by multiple
storms may experience standing water with temporary minor flooding
of low spots and along roadways.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated lightning storms and occasional squalls over the
Atlantic waters will be capable of producing wind gusts of 35 to
45 knots into early afternoon.

.WATERSPOUT IMPACT...
A few waterspouts will be possible over the intracoastal and
Atlantic coastal waters through early afternoon.

.WIND AND SEA IMPACT...
A Small Craft Advisory is in effect over the waters north of
Sebastian Inlet, with caution advertised for small craft south of
Sebastian Inlet.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor remains in Minor Flood stage and
is forecast to be in Minor Flood stage through this weekend with
only a very slow decline in levels expected through early next
week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Poor to potentially hazardous boating conditions over the
adjacent Atlantic waters are also expected Sunday. Persons should
continue to monitor the latest weather forecasts.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Pendergrast

In the hours before

Special weather statement, Oct 19, 12:17 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
117 PM EDT Sat Oct 19 2019

FLZ058-191745-
Okeechobee FL-
117 PM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKEECHOBEE COUNTY
UNTIL 145 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buckhead Ridge, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Four Seasons Estates, Taylor Creek and
Okee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
      2720 8094 2722 8095 2722 8098 2723 8099
      2725 8098 2725 8099 2748 8093 2749 8068
      2724 8068 2718 8075 2721 8079 2720 8083
      2714 8087
TIME...MOT...LOC 1717Z 221DEG 22KT 2720 8090

Rodriguez
Local storm report, Oct 19, 12:39 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
139 PM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     2 NNW COCOA             28.41N 80.76W
10/19/2019  M54 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 1000 MEASURED PEAK GUST OF 47KT OR 54MPH
            FROM THE SOUTHWEST.

&&

KR
Special weather statement, Oct 19, 12:42 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
142 PM EDT Sat Oct 19 2019

FLZ047-147-191800-
Southern Brevard County FL-Northern Brevard County FL-
142 PM EDT Sat Oct 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
200 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kennedy Space Center, or 7 miles northeast of Sharpes, moving
northeast at 40 mph. A gust of 54 mph was measured near Cocoa on the
Indian River.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Cocoa, Cocoa Beach, Satellite Beach, Cape Canaveral and Merritt
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 PM EDT for Florida.

LAT...LON 2839 8056 2834 8057 2815 8055 2815 8062
      2851 8079 2857 8076 2856 8076 2856 8075
      2858 8076 2878 8067 2860 8054 2846 8049
TIME...MOT...LOC 1742Z 227DEG 34KT 2850 8066

Rodriguez
Local storm report, Oct 19, 12:51 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
151 PM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     3 SW CAPE CANAVERAL     28.36N 80.65W
10/19/2019  M47 MPH          AMZ552             FL   MESONET

            WXFLOW SITE XCCB GUSTED TO 47 MPH/41 KT FROM THE SW.

&&

JC
Special weather statement, Oct 19, 12:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
154 PM EDT Sat Oct 19 2019

FLZ058-059-191830-
St. Lucie-Okeechobee-
154 PM EDT Sat Oct 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LUCIE AND
NORTHEASTERN OKEECHOBEE COUNTIES...

At 153 PM EDT, a strong thunderstorm was located near Okeechobee,
moving northeast at 30 mph.

Funnel clouds and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Okeechobee, Fort Drum, Four Seasons Estates, Country Hills Estates
and Whispering Pines.

This storm may intensify so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

Local Atmospheric conditions are becoming more favorable for the
possibility of landspout formation. A landspout is a tornado of very
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in its direct path. If this trend
continues, a tornado warning may be issued shortly. Stay tuned to
NOAA weather radio and local media for additional updates and
possible warnings.

LAT...LON 2725 8090 2731 8096 2760 8080 2759 8078
      2756 8078 2756 8069 2749 8050 2724 8075
TIME...MOT...LOC 1753Z 217DEG 26KT 2731 8085

Rodriguez
Local storm report, Oct 19, 1:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
209 PM EDT SAT OCT 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND GST     PATRICK AIR FORCE BASE  28.24N 80.61W
10/19/2019  M53.00 MPH       BREVARD            FL   AWOS

            GUST TO 53 MPH/46 KT FROM THE SOUTH.

0150 PM     TSTM WND GST     5 N CAPE CANAVERAL      28.46N 80.59W
10/19/2019  M45.00 MPH       Brevard            FL   OTHER FEDERAL

            GUST TO 45 MPH/39 KT FROM THE SW AT USAF TOWER 403.

0155 PM     TSTM WND GST     4 SW PLAYALINDA BEACH   28.61N 80.67W
10/19/2019  M52.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF TOWER 412 GUSTED TO 52 MPH/45 KT FROM THE SOUTH.

0155 PM     TSTM WND GST     7 SSE PLAYALINDA BEACH  28.57N 80.59W
10/19/2019  M46.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF TOWER 1102 GUSTED TO 46 MPH/40 KT FROM THE SW.

&&

JC

The radar

The Melbourne radar (KMLB), 52 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Brevard

When
October 19, 1:50 PM EST
Where
Brevard County, 16.46 mi SSW of Micco
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
27.650, -80.570

An off-duty National Hurricane Center Research Division employee, and a member of the public reported a brief tornado (landspout) over an open field in rural Indian River County. The landspout was observed west of Interstate 95, north of State Road 60, and east of County Road 512. Indian River County Emergency Management and Fire Rescue surveyed the area and found no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859370.